Alabama, 2011

Damaging Wind in Alabama, August 24, 2011

August 24, 2011 · NWS BMX · 1 event in 1 county or zone

Outflow boundaries from a Mesoscale Convective System over Arkansas pushed into Mississippi and aided in diurnally driven convection. Outflows from this activity allowed thunderstorm development to spread eastward into west Central Alabama by late afternoon.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$500
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS BMX wrote it up.

Outflow boundaries from a Mesoscale Convective System over Arkansas pushed into Mississippi and aided in diurnally driven convection. Outflows from this activity allowed thunderstorm development to spread eastward into west Central Alabama by late afternoon. Isolated thunderstorms across the area resulted in isolated wind damage.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Birmingham, AL wrote its last area forecast discussion before the first event at Aug 24, 5:59 PM CST, 26 minutes earlier.

Area forecast discussion, Aug 24, 5:59 PM CST, 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BIRMINGHAM AL
659 PM CDT WED AUG 24 2011

.UPDATE...
AVIATION DISCUSSION.

&&

.DISCUSSION...

A MCS CURRENTLY MOVING SOUTH ACROSS ARKANSAS AND LOUISIANA IS
PUSHING OUTFLOW BOUNDARIES INTO EAST CENTRAL MISSISSIPPI. THESE
BOUNDARIES ARE SPARKING SHOWERS AND THUNDERSTORMS IN THIS AREA. PW
VALUES ACROSS MISSISSIPPI ARE AROUND 1.8...PROVIDING PLENTY OF
MOISTURE. OUTFLOW BOUNDARIES ARE KICKING OUT OF THE SHOWERS AND
THUNDERSTORM AND MOVING INTO EXTREME WESTERN ALABAMA ALLOWING
SHOWER AND THUNDERSTORMS TO DEVELOP THERE AS WELL. PW VALUES
ACROSS THE EASTERN 2/3 OF THE CWA DO NOT SUPPORT
CONVECTION...THEREFORE SHOWERS AND THUNDERSTORMS SHOULD STAY
CONFINED TO THE EXTREME WESTERN PORTION OF THE CWA. ANY SHOWER OR
THUNDERSTORM THAT DEVELOPS SHOULD DISSIPATE BEFORE MIDNIGHT.

OTHERWISE...THE RIDGE OF HIGH PRESSURE CONTINUES OVER THE WESTERN
PORTION OF THE US...WITH A TROF OVER THE GREAT LAKES. THEREFORE
NORTHWESTERLY FLOW CONTINUES TO PUMP DRY AIR INTO THE AREA. A COLD
FRONT CURRENTLY STRETCHING FROM WISCONSIN TO MISSOURI SHOULD MOVE
SOUTHWARD OVERNIGHT AND MOVE INTO CENTRAL ALABAMA ON THURSDAY. THERE
DOES NOT APPEAR TO BE ENOUGH OF A LIFTING MECHANISM TO ALLOW SHOWERS
AND THUNDERSTORMS TO DEVELOP ALONG THE FRONT....AND MOISTURE VALUES
SHOULD REMAIN RELATIVELY LOW. SO HAVE KEPT SLIGHT CHANCE POPS IN
ACROSS THE AREA THROUGH FRIDAY...SINCE CONFIDENCE IS LOW AS TO HOW
MUCH...IF ANY...RAIN THE CWA MIGHT RECEIVE.

THE FRONT WILL CLEAR THE AREA BY FRIDAY...LEAVING TEMPS SLIGHTLY
COOLER BEHIND THE FRONT. HOWEVER TEMPS SHOULD RECOVER QUICKLY...WITH
DRY CONDITIONS AIDING IN THE RISING TEMPERATURES. NORTHWESTERLY
FLOW WILL CONTINUE THROUGH NEXT WEEK...LEAVING VERY LOW CHANCES OF
RAIN. HIGH TEMPERATURES WILL RUN A FEW DEGREES ABOVE NORMAL
THROUGH THE PERIOD...HOWEVER WITH THE DRY AIR IN PLACE...DON'T
FORESEE ANY HEAT INDEX VALUE CONCERNS.

&&

.AVIATION...
00Z TAF DISCUSSION.

A FEW ISOLATED SHOWERS AND STORMS HAVE DEVELOPED EARLY THIS
EVENING...BUT THEY ARE NOT EXPECTED TO LAST MUCH LONGER. THIS
ACTIVITY SHOULD SUBSIDE BY 02Z. OTHERWISE...NOT EXPECTING ANY
PROBLEMS TONIGHT OR TOMORROW AS VFR CONDITIONS WILL PREVAIL.

10/ARM

&&

.BMX WATCHES/WARNINGS/ADVISORIES...
NONE.

&&

73/10
Hazardous weather outlook, Aug 24, 6:22 PM CST, 3 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BIRMINGHAM AL
722 PM CDT WED AUG 24 2011

ALZ011>015-017>050-260030-
MARION-LAMAR-FAYETTE-WINSTON-WALKER-BLOUNT-ETOWAH-CALHOUN-
CHEROKEE-CLEBURNE-PICKENS-TUSCALOOSA-JEFFERSON-SHELBY-ST. CLAIR-
TALLADEGA-CLAY-RANDOLPH-SUMTER-GREENE-HALE-PERRY-BIBB-CHILTON-
COOSA-TALLAPOOSA-CHAMBERS-MARENGO-DALLAS-AUTAUGA-LOWNDES-ELMORE-
MONTGOMERY-MACON-BULLOCK-LEE-RUSSELL-PIKE-BARBOUR-
722 PM CDT WED AUG 24 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE
NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT
EXPECTED AT THIS TIME.

The radar

The Birmingham radar (KBMX), 76 km away, was scanning. The volume nearest the first event began at 00:21 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Tuscaloosa

When
August 24, 6:25 PM CST
Where
Tuscaloosa County, 6.43 mi SE of Samantha
Measured
35 kt (40 mph) estimated gust
Property damage
$500
Reported by
Emergency Manager
Coordinates
33.343, -87.558

A couple trees were knocked down around the Lake Tuscaloosa area.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Alabama in 2011Every state in 2011This day in weather historyWarnings in Alabama, August 2011

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345221.